[See end of article for photo credit.]
Wouldn’t it be super if we could just pop a pill and it would do something in our brains to connect our eyes properly again? Recent comments on our January 5, 2006, post shared a brief personal experience regarding an antidepressant that seemed to help, as well as a link to a research article related to drug treatment for strabismus and amblyopia.
The research article mentions three classes of drugs that might have a role in the treatment. Most of us have heard of Botox injections (botulinum toxin) which is the first class the article lists. The second class is the “autonomic agents (atropine, miotics).” These drugs are said to help by “by altering the refractive state of the treated eye” as an alternative to optical correction (miotics) and patching (atropine). For help in understanding the “refractive state” mentioned in the article, I found this item:
Eye Anatomy – Refractive.
The third class is “the neurotransmitter precursor levodopa and the related compound citicoline” which the article says, “have been demonstrated to improve vision in amblyopic eyes.” The item goes on to say that the “therapeutic role of these centrally acting agents in the clinical management of amblyopia remains unproven.” You can read the entire article on Pub Med:
The role of drug treatment in children with strabismus and amblyopia.
In several interesting comments to our item posted to Eyes Apart on January 5, 2006, entitled New treatment for adults with amblyopia, “david” has been sharing his search for help with amblyopia. Recently “david” commented that he had been taking an antidepressant, Wellbutrin SR 150mg for 2 weeks and that he did a search because the Wellbutrin seemed to be helping his drifting eye.
He found the pub med link (above) and offered this additional explanation: “Wellbutrin is a NDRI (norepenepherine and dopamine reuptake inhibitor) meaning that D & N reuptake is blocked so that more D & N is available to bind to receptors in the brain. Levodopa (l-dopa) is the precursor to dopamine. It is metabolized to dopamine in the brain.”
“It’s been helping a lot with the floating eye, “david” wrote. I feel as though both eyes are working together again.” He also noted in a later comment that, “It’s difficult to say what’s responsible for what I’m experiencing. It could either be a direct result of the increased dopamine or a side-effect of not being ‘depressed.’ I do notice that it’s more difficult to keep the amblyopic eye focused when I’m tired, but since I’m more alert while on the antidepressant, it takes little effort to keep the eyes aligned.”
Unfortunately, a couple days later, “david” told us in another comment that, “I’m no longer able to see well. It only lasted a day.” You can read all comments on that item by “david” as well as others, or add your own comment, here.
“Shaun” in our Eyes Apart Support Group noted that he had been taking a different antidepressant, “Paxil CR and it has helped tremendously, but not in any improvement in my eyesight, I’m referring to social anxiety. It definitely helps.”
As a personal note, in some discussion at our Eyes Apart Support Group I wrote that I used to take Sudafed occasionally for sinus congestion (when it used to contain pseudoephedrine), and that I always noticed that my vision improved when I took it. I used to think there was some sort of connection with the pseudoephedrine and strabismus. But I finally decided that the pseudoephedrine made me able to focus better because it increased my alertness.
Perhaps “david,” and “Shaun” and I have provided our own little very unscientific research tidbit here. Seems if you can find a drug to make us less tired and more alert we can focus better. If it also helps us be less anxious, we may be able to function better socially. Focus and function. Maybe some day someone will do a study on this and make that pill for strabismus possible after all!
Have you had an experience of your strabismus being helped by pills or oral medications? If so, please share it in the comments area of this post.
Photo credit: dima v